Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 230, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2012, 6:55 PM EDT for Scott County, Virginia; Hancock County, Hawkins County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 19, 2012, 7:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Hawkins County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:15 PM EDT | TSTM WND DMG | 9 W Gate City, VA | DISPATCH REPORTED ONE TREE DOWN. |
| Jul 19, 7:30 PM EDT | TSTM WND DMG | Church Hill, TN | SEVERAL TREES DOWN BETWEEN CHURCH HILL AND ROGERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS54 KMRX 192255
SVRMRX
TNC067-073-VAC169-192345-
/O.NEW.KMRX.SV.W.0230.120719T2255Z-120719T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF GATE CITY...AND MOVING SOUTH AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROGERSVILLE...SURGOINSVILLE...OKOLONA...CHURCH HILL AND KEPLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3673 8270 3647 8267 3645 8270 3642 8267
3639 8275 3641 8302 3665 8297 3667 8295
3671 8289 3672 8283 3674 8282
TIME...MOT...LOC 2255Z 001DEG 11KT 3664 8281
$$
MJB1 follow-up statement
902
WWUS54 KMRX 192315
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT THU JUL 19 2012
TNC067-073-VAC169-192345-
/O.CON.KMRX.SV.W.0230.000000T0000Z-120719T2345Z/
HANCOCK TN-HAWKINS TN-SCOTT VA-
715 PM EDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SCOTT...HAWKINS AND HANCOCK COUNTIES...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OKOLONA...OR 13 MILES WEST OF GATE CITY...MOVING SOUTH
AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SURGOINSVILLE...CHURCH HILL AND KEPLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3664 8273 3647 8267 3645 8270 3642 8267
3639 8275 3641 8302 3663 8297 3667 8295
3668 8282
TIME...MOT...LOC 2315Z 001DEG 11KT 3657 8281
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:25 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 3:25 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU JUL 19 2012 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...LATE AFTERNOON OR PRE 20/00Z GRIDS MAINTAIN LIKELY POPS ACROSS SW VA AND A BIT OF THE NRN PLATEAU COUNTIES. AN MCS IS DEVELOPING OVER SE PARTS OF THE OHIO VALLEY AND COULD CLIP SW VA EARLY THIS EVENING. SPOTTY TSRA POPPING OUT AHEAD OF THE MCS WHILE LITTLE DEVELOPMENT ELSEWHERE. STAYED CLOSE TO GFS MOS POPS FOR TONIGHT WITH GENERALLY 50 PERCENT ACROSS THE BOARD. MOS BLEND LOOKED GREAT FOR MIN TEMP. WEAK FRONT DRAWS CLOSE FRIDAY AS A SHORTWAVE TROUGH APPROACHES AND THEN MOVES ACROSS FRIDAY NIGHT. PREVIOUS FORECAST GRIDS LOOKED GOOD FOR THESE PERIODS WITH JUST A MINOR TWEAK OR TWO. ALSO KEPT THE DECREASING POPS FROM THE NORTH ON SATURDAY. INCREASING WINDS ALOFT AND MOIST AIRMASS CREATE A THREAT OF A FEW SEVERE STORMS FRIDAY AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAINS AND WIND GUSTS GREATER THAN 50 MPH THE MAIN THREATS. FREEZING LEVEL HEIGHTS DROP SO POSSIBLY SOME HAIL UP TO AN INCH OR SO IN DIAMATER. THIS IS MENTIONED ALREADY IN OUR HWO PRODUCT. OTHERWISE...MOS GUIDANCE WAS QUITE CLOSE AND REASONABLE FOR FRIDAY THROUGH SATURDAY...AS WELL AS CLOSE TO PREVIOUS GRIDS. I MAY SEND THE ZFPMRX PRODUCT OUT AGAIN WITH A PRE-FIRST PERIOD TO BETTER ACCOUNT FOR STORMS APPROACHING SW VA. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SATURDAY NIGHT THROUGH SUNDAY NIGHT PROBABILITY OF CONVECTION DECREASES TO SOME DEGREE AS AN UPPER TROUGH AND SURFACE BOUNDARY GRADUALLY SLIP AWAY FROM THE FORECAST AREA. IN THIS CONFIGURATION THERE WILL ONLY BE A SLIGHT CHANCE OF A THUNDERSTORM OVER MUCH OF THE REGION WITH A LOW CHANCE PROBABILITY OVER THE HIGH TERRAIN ALONG THE NORTH CAROLINA BORDER. THE PERIOD MONDAY THROUGH THURSDAY WILL BECOME MORE ACTIVE ONCE AGAIN AS SEVERAL SHORTWAVES/MESOSCALE CONVECTIVE SYSTEMS BUILD ACROSS THE SOUTHERN APPALACHIANS IN THE PREVAILING NORTHWEST FLOW WITHIN THE EASTERN U.S. LONGWAVE TROUGH. A SURFACE COOL FRONT SHOULD BE MAKING PROGRESS THROUGH THE OHIO VALLEY TOWARD THE FORECAST AREA TUESDAY INTO WEDNESDAY. USED HIGHER MEDIUM CHANCE POPS FOR TUESDAY AND WEDNESDAY WITH LOW CHANCE PROBABILITY MONDAY AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 90 72 88 73 / 50 60 60 40 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 89 71 88 71 / 50 70 60 30 20 OAK RIDGE, TN 70 87 70 87 70 / 50 70 50 20 20 TRI CITIES AIRPORT, TN 68 87 67 85 68 / 50 70 60 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 19, 4:31 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 431 AM EDT THU JUL 19 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TD/SON
In the hours before
Special weather statement, Jul 19, 5:07 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 507 PM EDT THU JUL 19 2012 VAZ002-192145- WISE VA- 507 PM EDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES UNTIL 545 PM EDT... AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO 5 MILES WEST OF WHITESBURG...AND MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...BIG STONE GAP...POUND...PARDEE...COEBURN...APPALACHIA AND ST. PAUL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Jul 19, 5:57 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 557 PM EDT THU JUL 19 2012 VAZ001-002-192245- LEE VA-WISE VA- 557 PM EDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE COUNTIES UNTIL 645 PM EDT... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 7 MILES WEST OF NORTON... MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Jul 19, 6:20 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 620 PM EDT THU JUL 19 2012 VAZ005-192300- SCOTT VA- 620 PM EDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 700 PM EDT... AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF GATE CITY TO 9 MILES NORTHWEST OF GATE CITY...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...WEBER CITY...NICKELSVILLE AND HILTONS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.